[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Spasms & Pain Becoming Unbearable


I am currently taking the following medications - Zoloft, Lamictal, and serequel for bi-polar disorder.  Last night as I lay in bed my arms started spasming and I was in horrible pain, I could not sleep the entire night.  As the night went on it got worse to the point that I was writhing in pain from my arms and now starting in my legs.  This has been happening to me for the last month, just not ongoing, and it has never been this bad. Last year when I was put on wellbutrin I had the same pain and found out that I was having a toxic reaction to the medication.  Nothing has changed in my medication...it's all the same, but this pain is getting unbearable! Please can you give me some answers? Thank you so much.
Colleen
 

Dear Colleen -- 
You could ask your doctor if in her opinion there is any way this could be coming from the Zoloft.  I always ask myself whether antidepressants might be making things worse somehow, even while they are helping with depression; so I immediately ask myself whether Zoloft could be the culprit here, rather on a "knee-jerk" basis.  But other serotonergic antidepressants, particularly fluoxetine (Prozac) have been associated with a kind of muscle spasm called "myoclonic jerks", which is just a fancy term for sudden jerking muscle contractions. 

I hope by the time you read this that something has been done.  I can imagine that might have been stopping Zoloft.  It might also have been stopping Seroquel, as someone might interpret this thing you're describing as some version of a late-onset muscle problem that members of the Seroquel family can cause, called "tardive dyskinesia", although this would be a very unusual way for that to show up.  I can also imagine that someone gave you a muscle relaxant, perhaps one of the "benzodiazepine" family (the Valium family, including lorazepam (Ativan in the U.S.) and clonazepam (Klonopin)).  Or they may have even tried Benadryl (diphenhydramine). 

So by now this hopefully is not as painful, more a matter of figuring out "what is this?" or "what was that?"  Even lamotrigine would have to be considered (as a doc' friend says, "medications are guilty until proven innocent", which I repeat all the time here but is worth keeping around as a mantra).  

Having implicated all the med's now, I can come back to the Zoloft:  the fact that Wellbutrin caused "the same pain" sure makes Zoloft, another antidepressant, look very suspect, right?  And the fact that it used to come and go, up until recently, sort of "cycling" in and out before it became more continuous, is perhaps another tiny clue.  So I'd be focusing there, myself.  But don't go stopping it now; you need to brainstorm with your doc' about which might be most likely, or if there is any other possible reason (some new diet with different salt balances? some other medication?); and if the two of you decide on Zoloft (if this step hasn't happened yet), I'd guess it might be a lowering but not a stopping.  Good luck with that. 

Dr. Phelps


Published Jan. 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?